Skip to Main Content

++

KEY POINTS

++

  • Anaphylaxis is an acute life-threatening systemic reaction that results from sudden systemic release of mediators from mast cells and basophils.

  • Degranulation of mast cell and basophils are commonly mediated by IgE antibody. Other nonimmunologic mechanisms including direct activation of these cells have been described.

  • The incidence of anaphylaxis appears to be rising, especially among young people.

  • Foods followed by medications (eg, antibiotics and NSAIDs) are the most common cause of anaphylaxis in the outpatient setting.

  • Medications, for example, antibiotics, muscle relaxants, blood products, and radiocontrast media, are common causes of anaphylaxis in the hospital.

  • Onset of symptoms of anaphylaxis is usually immediate but can be delayed by 2 to 10 hours.

  • Cutaneous symptoms are common but hemodynamic collapse and shock can occur in the absence of skin manifestations.

  • The hemodynamic symptoms of anaphylaxis are secondary to the widespread vasodilation and profound intravascular fluid loss.

  • Careful history and physical examination are most important in the diagnosis of anaphylaxis. Measurement of serum tryptase and histamine can be helpful.

  • Prompt recognition, administration of epinephrine, and intravascular volume replacement are key factors in the successful outcome of this potentially fatal event.

++

INTRODUCTION/DEFINITION

++

The traditional definition of anaphylaxis is “a systemic, immediate hypersensitivity reaction caused by immunoglobulin E (IgE)–mediated immunologic release of mediators from mast cells and basophils.” The term “anaphylactoid” reaction has been traditionally defined as a clinically similar event not mediated by IgE.1,2 More recently, the World Allergy Organization (WAO) has referred to anaphylaxis as a “severe, life-threatening, generalized or systemic hypersensitivity reaction.” It suggested that the term ‘‘anaphylactoid reaction’’ be eliminated, and that all episodes clinically similar to IgE-mediated reactions be called anaphylaxis.3

++

The difficulty in determining the clinical manifestations that define an anaphylactic event was highlighted in a symposium sponsored by the National Institute of Health and the Food Allergy and Asthma Network.4,5 This symposium was convened to define the clinical manifestations of anaphylaxis required to establish a diagnosis. No true definition, in the classic sense of the term, resulted from the deliberations of this group, but they did define a clear-cut constellation of signs and symptoms requiring the necessity for treatment with epinephrine. They formulated three clinical scenarios during which anaphylaxis was highly likely as a cause of the event and thus epinephrine therapy mandated. These scenarios can be summarized briefly as follows:

++

  1. Acute onset of an illness (minutes to several hours) with involvement of the skin, mucosal tissue, or both and at least one of the following:

    1. Respiratory compromise

    2. Reduced BP or associated symptoms of end-organ dysfunction

  2. Two or more of the following that occur rapidly after exposure to a likely allergen for that patient (minutes to several hours):

    1. Involvement of the skin-mucosal tissue

    2. Respiratory compromise

    3. Reduced BP or associated symptoms

    4. Persistent gastrointestinal symptoms

  3. Reduced BP after exposure to known allergens for that patient (minutes to several hours).

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.